Colorado, 2009Winter Storm and Winter Weather in Colorado, December 22 to 24, 2009
December 22 to 24, 2009 · NWS BOU · 9 events in 9 counties and zones
A winter storm produced heavy snow across parts of the Front Range and adjacent plains. 5 inches, 1 mile west-northwest of Eldorado Springs; 10 inches, 3 miles southeast of Pinecliffe; 9 inches at Genesee, 2 miles southwest of Golden and Ken Caryl; 8 inches, 1 mile south-southeast of Estes Park, Jamestown and White Ranch Open Space; 7 inches, 7 miles north of Glen Haven; 6 inches at Copeland…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced heavy snow across parts of the Front Range and adjacent plains. In the Front Range Foothills, storm totals included: 11.5 inches, 1 mile west-northwest of Eldorado Springs; 10 inches, 3 miles southeast of Pinecliffe; 9 inches at Genesee, 2 miles southwest of Golden and Ken Caryl; 8 inches, 1 mile south-southeast of Estes Park, Jamestown and White Ranch Open Space; 7 inches, 7 miles north of Glen Haven; 6 inches at Copeland Lake, 4 miles east-northeast of Nederland.
Across the Urban Corridor and adjacent plains, storm totals included: 9 inches, 3 miles west of Greeley and 2 miles west of Parker; 8 inches at Watkins; 7 inches, 2 miles west-southwest of Byers, 12 miles southwest of Buckley AFB, 2 miles north of Loveland; 6 inches, 1 mile southeast of Fort Collins and 6.5 inches at C.S.U. in Fort Collins and Fort Morgan; 6 inches in Brush, Louviers, 3 miles northeast of Parker and 5 miles south-southeast of Sedalia; 5 inches, 6 miles north-northeast of Woodrow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 22, 6:42 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 22, 6:42 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
642 PM MST TUE DEC 22 2009
.UPDATE...A BIT OF A DELAY IN SNOWFALL DEVELOPMENT ALONG THE FRONT
RANGE AS WEAK CYCLONE HAS KEPT A LIGHT NW SFC WIND OVER THE WESTERN
URBAN CORRIDOR WHILE SOUTHEASTERLIES ARE DEVELOPING EAST OF DENVER.
88D SHOWING ECHOES CONTINUE TO ENHANCE EAST OF THE URBAN CORRIDOR
ALONG WITH SOME WEAK CONVERGENCE. LIGHT SNOW SHOULD BEGIN ACROSS
WELD AND LARIMER COUNTIES BETWEEN 7-8 PM AND MORE TOWARDS 9-10 PM
OVER DENVER. THE MAIN CONCERN IS ACROSS THE FAR NORTHEAST PLAINS
WHERE THERE IS SUFFICIENT LOW LEVEL MOISTURE WITH FOG AND EVEN SOME
FREEZING DRIZZLE OUT THAT WAY ATTM. HOWEVER THE AIRMASS IS VERY DRY
IN THE MIDDLE LEVELS AND SHOWN ON THE 00Z SOUNDINGS AT LBF AND DDC.
ALL THE AFTERNOON MODEL RUNS AND LATEST RUC HAVE THIS MID LEVEL
DRYING THROUGH MUCH OF TONIGHT. GIVEN THE START OF THE WARNING AT 8
PM...THE WARNING APPEARS IN SERIOUS DOUBT. HAVE ALREADY BACKED OFF
ON THE TIMING IN THE LATEST WSW...BUT SUSPECT AFTER A QUICK LOOK AT
THE 00Z MODEL RUNS...EXPECT WE HAVE MAY TO PULL BACK ON THE WARNING
ACROSS THE FAR NERN PLAINS UNTIL DAYTIME ON WEDNESDAY. WILL UPDATE
THE DISCUSSION A BIT LATER WHEN WE HAVE MADE SOME FINAL DECISIONS.
AVIATION DISCUSSION ALSO UPDATED BELOW.
.SHORT TERM...SATELLITE AND RADAR PICTURES INDICATE NO SNOW FALLING
OVER THE FORECAST AREA YET. IT IS FALLING IMMEDIATELY UPSTREAM
HOWEVER. IT APPEARS THE UPPER LEVEL CIRCULATION IS OVER THE
SOUTHERN TIP OF NEVADA RIGHT NOW. MODELS SHOW THAT CIRCULATION OVER
WEST CENTRAL NEW MEXICO AT 12Z WEDNESDAY MORNING...THEN OVER THE
TEXAS PANHANDLE AT 00Z TOMORROW LATE AFTERNOON. THE UPPER TROUGH IS
OVER THE FORECAST AREA THE ENTIRE TIME OF THESE FIRST TWO PERIODS
...WITH WEAK FLOW ALOFT. THE SYNOPTIC SCALE ENERGY IS PROGGED TO BE
ALL UPWARD MOTION TONIGHT AND WEDNESDAY. THE BOUNDARY LAYER FLOW IS
PROGGED TO BE EASTERLY OVERNIGHT...THEN NORTH-NORTHEASTERLY ON
WEDNESDAY. WIND SPEEDS ARE NOT SIGNIFICANT DURING EITHER PERIOD.
THE UPSLOPE GETS REAL DEEP AFTER 09Z TONIGHT. CROSS SECTIONS SHOW
DEEP MOISTURE FOR ALL THE FORECAST AREA TONIGHT AND WEDNESDAY. THE
QPF FIELDS FROM THE GFS AND NAM BOTH SHOW A FAIRLY DECENT AMOUNT OF
PRECIPITATION OVERNIGHT AND WEDNESDAY. THEY ARE BOTH PRETTY CLOSE
IN AMOUNTS ON THEIR SNOWFALL ACCUMULATIONS. WILL KEEP IN AND/OR GO
WITH 100% POPS IN MOST ZONES FOR BOTH PERIODS. WILL LET ALL THE
HIGHLIGHTS RIDE AS IS. FOR TEMPERATURES...WEDNESDAYS HIGHS ARE 3-6
C COLDER THAN THIS AFTERNOONS.
.LONG TERM...STILL SOME LOOSE ENDS ABOUT THE DEPARTURE OF THE STORM
AS MODELS VACILLATE ON THE DETAILS OF THE SYSTEM TO OUR EAST ON
THURSDAY AND FRIDAY. WE WILL ONLY HAVE WEAK LIFT...AND MAYBE NOT AT
ALL IN THE WEST PART OF THE AREA...AND ALSO DECREASING LOW LEVEL
MOISTURE FROM THE WEST. BUT THE AMOUNT OF LIFT AND THE DEGREE OF
DRYING IS STILL UNCERTAIN. STILL POTENTIAL FOR SOME INCREASE IN LIFT
OVER THE NORTHEAST CORNER EARLY FRIDAY AS SOME WARM ADVECTION KICKS
IN ON THE BACKSIDE OF THE LOW. QPF ON WEDNESDAY NIGHT SEEMS A BIT
LOW AS THERE WILL STILL BE SOME WEAK LIFT AND UPSLOPE ON THE PALMER
DIVIDE...WITH THE EXCEPTION OF AREAS NEAR THE CHEYENNE RIDGE. FOR
THURSDAY AND FRIDAY THERE MAY STILL BE SOME LIGHT SNOW BUT THE MAIN
STORY WILL BE THE WIND. GUSTS IN THE 30-45 MPH RANGE LOOK PROBABLE
ON THE PLAINS THURSDAY...AND WHILE THE LOW LEVEL GRADIENT MAY START
TO RELAX ON FRIDAY THE UPPER LEVEL WINDS WILL BE STRONGER SO THE
SURFACE WIND MAY NOT BE MUCH LESS. WITH 700 MB WINDS NNW AT ABOUT 40
KNOTS THE MOUNTAINS WILL HAVE PLENTY OF BLOWING SNOW AND VERY COLD
WIND CHILLS ON FRIDAY. NEAR BLIZZARD CONDITIONS WILL LIKELY CONTINUE
ON THE PLAINS AFTER THE SNOW ENDS...THOUGH THINGS SHOULD BE A BIT
BETTER THURSDAY NIGHT AND FRIDAY. ENDING THE WINTER STORM WARNING
THURSDAY AFTERNOON STILL A GOOD ESTIMATE...THOUGH WE MAY NEED TO
DEAL WITH SOME BLOWING SNOW PROBLEMS AFTER THAT.
BETTER AGREEMENT NOW ON NORTHERLY FLOW SATURDAY THEN A RIDGE IN THE
SOUTHERN STREAM SUNDAY. SOME WARMING OVER THE WEEKEND...PROBABLY
MORE ALOFT THAN AT THE SURFACE...AND A DRY PERIOD. SOME COLD TEMPS
ESPECIALLY IN THE MOUNTAIN VALLEYS AS THERE SHOULD BE A CLEAR
NIGHT...AND THE COMBINATION OF COLD NIGHTS...SHORT DAYS...AND SNOW
COVER WILL LIMIT SURFACE WARMING. WE MAY NEED A COLDER NIGHT OR TWO
ON THE PLAINS AS WELL. ALSO BETTER AGREEMENT ON A SOUTHERN STREAM
SYSTEM APPROACHING THOUGH CONSENSUS IS A LITTLE SLOWER THAN
YESTERDAY WITH CYCLOGENESIS EAST OF THE SOUTHERN ROCKIES ABOUT
TUESDAY. WILL KEEP LOW POPS IN THE MOUNTAINS MONDAY AND INTRODUCE
THEM TO THE PLAINS TUESDAY.
&&
.AVIATION...UPDATE...WEAK DENVER CYCLONE ONGOING WITH SE WINDS
TRYING TO PUSH BACK INTO DENVER. MAIN PRECIP AREA IS STILL EAST OF
AIRPORTS BUT SHOULD CONTINUE TO DEVELOP DURING THE NEXT 1-3 HOURS
WITH MORE WIDESPREAD SNOW EXPECTED AFTER 06Z WHILE CEILINGS CONTINUE
TO SLOWLY LOWER THRU THE EVENING.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE
FAR EASTERN PLAINS TONIGHT THROUGH THURSDAY...ZONES 46..48>51.
WINTER WEATHER ADVISORY FOR THE MOUNTAINS...FOOTHILLS...FRONT
RANGE URBAN CORRIDOR...AND REST OF THE EASTERN PLAINS TONIGHT
THROUGH WEDNESDAY NIGHT...ZONES 33>45..AND 47.
ENTREKIN/RJK/CMGHazardous weather outlook, Dec 22, 11:06 AM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1106 AM MST TUE DEC 22 2009
COZ030>051-231300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1106 AM MST TUE DEC 22 2009
...WINTER STORM WARNING FOR THE FAR EASTERN PLAINS OF COLORADO
TONIGHT THROUGH THURSDAY...
...WINTER WEATHER ADVISORY FOR MOST OF THE MOUNTAINS...FRONT RANGE
FOOTHILLS...FRONT RANGE URBAN CORRIDOR...AND REST OF THE EASTERN
PLAINS TONIGHT THROUGH WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
THIS WINTERS LATEST SNOW STORM IS UPON US. SNOW IS EXPECTED TO
BEGIN OVER THE MOUNTAINS BY NOON TODAY...WITH SNOW OVER THE
FOOTHILLS AND ADJACENT PLAINS SHORTLY AFTER SUNSET THIS EVENING.
OVER THE PLAINS FURTHER EAST SNOW WILL BEGIN BY MID EVENING.
SNOWFALL AMOUNTS BY DAWN WEDNESDAY ARE EXPECTED TO RANGE FROM 1 TO 3
INCHES OVER THE FAR EASTERN PLAINS...2 TO 4 INCHES OVER THE URBAN
CORRIDOR...AND 3 TO 6 OVER THE MOUNTAINS AND FOOTHILLS ALONG AND
EAST OF THE DIVIDE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM MOVING ONTO THE GREAT PLAINS WEDNESDAY WILL PRODUCE
SNOW ACROSS NORTHEAST AND NORTH CENTRAL COLORADO. THE SNOW WILL
TAPER OFF WEDNESDAY NIGHT...ENDING THURSDAY NEAR THE EASTERN
BORDER. AS THE SNOW DECREASES...NORTH WINDS WILL INCREASE. AREAS OF
BLOWING AND DRIFTING SNOW CAN BE EXPECTED WEDNESDAY NIGHT AND
THURSDAY...ESPECIALLY EAST OF A FORT MORGAN TO LIMON LINE. TRAVEL
ON THE EASTERN COLORADO PLAINS WILL BE DIFFICULT DUE TO POOR
VISIBILITIES...SNOW COVERED AND ICY ROADS. IT WILL REMAIN COLD
CHRISTMAS DAY BUT WITH LIGHTER WINDS...THEN A LITTLE WARMING IS
EXPECTED FOR THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS FROM SPOTTERS WILL BE APPRECIATED.
RJK/GIMMESTAD
Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals included: 11.5 inches, 1 mile west-northwest of Eldorado Springs; 8 inches, 1 mile south-southeast of Estes Park and Jamestown; 7 inches, 7 miles north of Glen Haven; 6 inches at Copeland Lake and 4 miles east-northeast of Nederland.
Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 10 inches, 3 miles southeast of Pinecliffe; 9 inches at Genesee, 2 miles southwest of Golden and Ken Caryl; 8 inches at White Ranch Open Space.
Winter Weather, Larimer County Below 6000 Feet / Nw Weld County
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals included: 7 inches, 2 miles north of Loveland and 6 inches, 1 mile southeast of Fort Collins and 6.5 inches at C.S.U. in Fort Collins.
Winter Weather, C & E Adams & Arapahoe Counties
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Storm totals included: 8 inches at Watkins; with 7 inches, 2 miles west-southwest of Byers and 12 miles southwest of Buckley AFB.
Winter Weather, C & S Weld County
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Storm totals included: 9 inches, 3 miles west of Greeley and 7 inches, 6 miles northwest of Greeley.
Winter Weather, Morgan County
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- Morgan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Storm totals included: 6.5 inches in Fort Morgan, 6 inches in Brush and 5 inches, 6 miles north-northeast of Woodrow.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 9 inches, 5 miles east of Boulder; 8.5 inches, 2 miles west of Boulder and Kassler; 8 inches in Broomfield, 1 mile southwest of Erie, and 1 mile northwest of Niwot; 7.5 inches in Arvada; 7 inches in Lafayette and Lakewood; 6.5 inches in Littleton and 6 inches in Westminster and Wheat Ridge.
Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals included: 9 inches in Northglenn, 8 inches, 2 miles northeast of Commerce City; 7.5 inches, 7 miles south of Aurora; 6 inches, 1 mile south of Greenwood Village; 5.5 inches at the Denver Water Dept. and 4 inches in Parker.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- December 22, 8:00 PM MST to December 24, 5:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals included: 9 inches, 2 miles west of Parker, and 6 inches at Louviers, 3 miles northeast of Parker and 5 miles south-southeast of Sedalia.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, December 22, 20093 deaths · 14 injured · 1 event
- Winter Weather in Kansas, December 22 to 23, 20093 deaths · 3 injured · $175,000 · 2 events
- Heavy Snow in New Mexico, December 22 to 24, 20091 death · 3 injured · 8 events
- Winter Storm and Winter Weather in Colorado, December 22 to 24, 200913 events
- Freezing Fog in Missouri, December 22, 200911 events
- Freezing Fog in Illinois, December 22, 200910 events
- Heavy Snow in Maine, December 22 to 23, 20098 events
- Winter Storm and Winter Weather in Utah, December 22 to 23, 20096 events
- Freezing Fog in Kentucky, December 22, 20095 events
- High Wind in California, December 22, 200968 kt wind · 4 events
- High Wind in California, December 22, 200953 kt wind · 4 events
- High Wind in California, December 22, 200959 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204407, 204409, 204410, 204633, 204634, 204635, 204640, 204641, 204642.